Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Buffalo, NY

September 4, 20114 counties in New York

NWS Buffalo, NY issued this special weather statement at Sep 4, 2011, 11:32 PM EDT for 4 counties in New York. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2011, 11:32 PM EDT (03:32 UTC)
Expired
Sep 5, 2011, 1:00 AM EDT
In force
88 min
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY, Wayne County, NY

The radar

The Ft Drum radar (KTYX), 37 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WWUS81 KBUF 050332
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1132 PM EDT SUN SEP 4 2011

NYZ004>008-050500-
CAYUGA NY-JEFFERSON NY-LEWIS NY-OSWEGO NY-WAYNE NY-
1132 PM EDT SUN SEP 4 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LARGE AREA OF MODERATE RAIN WITH EMBEDDED THUNDERSTORMS
  PRODUCING VERY HEAVY DOWNPOURS. THE STORMS ARE MOVING NORTHEAST AT
  25 MPH. MOST AREAS WILL RECEIVE AT LEST A HALF INCH OF RAIN 
  BETWEEN 11:30 AND 1 AM...WITH SITES UNDER THE DOWNPOURS PICKING UP
  AS MUCH AS 2 INCHES. THIS WILL RESULT IN PONDING OF WATER ON 
  ROADWAYS WITH SOME POOR DRAINAGE FLOODING.

LAT...LON 4357 7518 4342 7553 4348 7581 4333 7588
      4311 7723 4330 7710 4330 7691 4337 7695
      4332 7679 4353 7642 4354 7623 4380 7624
      4390 7645 4390 7614 4410 7638 4424 7612
      4430 7614 4441 7585 4410 7516 4362 7510

$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 4, 9:53 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 4, 9:53 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
953 PM EDT SUN SEP 4 2011

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL EASE ACROSS THE REGION TONIGHT...
INTERACTING WITH A WARM AND MUGGY AIRMASS THAT HAS BEEN IN PLACE
SINCE THURSDAY. THIS WILL RESULT IN WIDESPREAD SHOWERS ALONG WITH
A FEW THUNDERSTORMS. THE RAIN WILL THEN GRADUALLY TAPER OFF
MONDAY...THOUGH CLOUDY AND COOL WEATHER WILL LINGER UNTIL HIGH
PRESSURE FINALLY BUILDS INTO THE REGION ON TUESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AT 01Z...A SLOW MOVING COLD FRONT STRETCHED FROM NEAR YYZ...DOWN
THE AXIS OF LAKE ERIE TO ABOUT CLE. ALONG AND AHEAD OF THIS
FRONT...A SOLID BAND OF MODERATE TO OCCASIONALLY HEAVY RAIN WITH
SOME EMBEDDED THUNDER WAS PUSHING EAST. THIS ACTIVITY WAS BEING
FUELED BY A DEEP SOUTHWESTERLY FLOW OF RICH TROPICAL MOISTURE...
WHICH IS BEING LIFTED BY BOTH THE LOW LEVEL CONVERENT FLOW NEAR
THE SFC FRONT AND AN INCREASINGLY DIFFLUENT FLOW IN THE RIGHT REAR
QUAD OF A 110+ KT UPPER LEVEL JET.

ALL OF THIS WILL ADD UP TO A CERTAINTY OF RAINFALL ACROSS OUR AREA
OVERNIGHT...WITH THE RAIN POSSIBLY BECOMING HEAVY AT TIMES GIVEN BOTH
THE DEEP/STRONG NATURE OF THE LIFT AND PRECIPITABLE WATER VALUES
APPROACHING 2 INCHES. A ROUGH CONSENSUS OF MODEL AND HPC QPF
SUPPORTS A POTENTIAL FOR BASIN AVERAGE RAINFALL AMOUNTS OF TWO
THIRDS OF AN INCH TO OVER AN INCH THROUGH TONIGHT...WITH THE HIGHEST
AMOUNTS ACROSS OUR EASTERN ZONES. FOR THESE REASONS...HAVE CONTINUED
TO MENTION LOCALLY HEAVY RAIN IN THE FORECAST FOR TONIGHT...WHILE
KEEPING AT LEAST A CHANCE OF THUNDER IN THE FORECAST GIVEN LINGERING
ELEVATED INSTABILITY INTO THE OVERNIGHT HOURS.

THE SURFACE COOL FRONT ITSELF WILL PASS THROUGH THE REGION LATER
TONIGHT AND EARLY MONDAY MORNING...THEN WILL GRADUALLY SLIDE OFF
INTO NEW ENGLAND MONDAY AFTERNOON ALONG WITH THE AXIS OF DEEPER
MOISTURE. THIS WILL RESULT IN ANY SHOWERS DIMINISHING IN INTENSITY
AND SLOWLY TAPERING OFF FROM WEST TO EAST DURING THE COURSE OF
MONDAY...THOUGH THE ACTIVITY WILL LIKELY TO HANG IN THROUGH THE DAY
ALONG OUR EXTREME SOUTHEASTERN PERIPHERY. ANOTHER THIRD TO HALF OF
AN INCH OF RAIN WILL BE POSSIBLE ACROSS FAR EASTERN SECTIONS
MONDAY...WITH MUCH LESSER AMOUNTS ACROSS THE FAR WEST.

EVEN WHERE THE RAIN DOES END ON MONDAY...CLOUDY CONDITIONS WILL
LIKELY REMAIN IN PLACE GIVEN BOTH THE INCREASINGLY COOL AIRMASS
ALOFT...AND THE LINGERING NORTHERLY UPSLOPE FLOW OFF OF LAKE
ONTARIO. COUPLED WITH A SUBSTANTIALLY COOLER AIRMASS ADVECTING IN
BEHIND THE DEPARTING FRONT...THE LINGERING CLOUDS AND PRECIP WILL
RESULT IN MUCH COOLER HIGH TEMPERATURES ON MONDAY COMPARED TO THE
PREVIOUS FEW DAYS...WITH READINGS STRUGGLING TO GET MUCH ABOVE THE
LOWER TO MID 60S IN MOST LOCATIONS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE LATEST NAM HAS COME A LITTLE MORE IN LINE WITH THE GFS AND THE
ECMWF BY SHOWING A MORE PROGRESSIVE MOVEMENT TO THE UPPER LEVEL
TROUGH AND ASSOCIATED SURFACE COLD FRONT. THE MODELS GENERALLY
AGREE THAT THE SLOWLY DEPARTING COLD FRONT WILL REACH THE NEW
ENGLAND COAST BY TUESDAY MORNING WITH A COUPLE OF WEAK WAVES MOVING
NORTHEAST ALONG THE BOUNDARY. AS A RESULT...EXPECT A GRADUAL WEST TO
EAST DECREASE IN SHOWERS MONDAY NIGHT WITH MOST AREAS WEST OF THE
GENESEE VALLEY EXPECTED TO SEE MAINLY DRY CONDITIONS BEFORE DAYBREAK
TUESDAY. ANY SHOWERS THAT LINGER INTO TUESDAY MORNING SHOULD END
FAIRLY QUICKLY AS THE UPPER LEVEL TROUGH AND SURFACE COLD FRONT
CONTINUE TO PULL OUT TO THE EAST.

THE NORTHERLY UPSLOPE FLOW BEHIND THE FRONT AND LINGERING LOW LEVEL
MOISTURE WILL LIKELY RESULT IN A FAIR AMOUNT OF CLOUDS THROUGH
TUESDAY MORNING...BUT THE MOISTURE SHOULD THIN OUT DURING THE
AFTERNOON AS HIGH PRESSURE BUILDS IN FROM THE UPPER MIDWEST. THIS
SHOULD RESULT IN SOME SUNSHINE DURING THE AFTERNOON...BUT IT WILL BE
COOL WITH TEMPERATURES EXPECTED TO RANGE THROUGH THE 60S. CLOUDS
WILL CONTINUE TO THIN OUT TUESDAY NIGHT AS THE SURFACE HIGH EXTENDS
EAST INTO NEW YORK STATE.

WEDNESDAY AND WEDNESDAY NIGHT...THE REMNANTS OF TROPICAL STORM LEE
ARE FORECAST TO LIFT NORTH FROM THE TENNESSEE VALLEY BEFORE GETTING
ABSORBED BY 'KATIA' ON THURSDAY. THE NORTHERN EDGE OF THE PCPN
SHIELD MAY IMPACT THE SOUTHERN TIER AND UPPER GENESEE VALLEY...WHILE
AREAS TO THE NORTH SEE AN INCREASE IN CLOUD COVER.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE CONFIDENCE IN THE FORECAST DURING THIS TIME PERIOD IS STILL NOT
THAT HIGH DUE TO QUESTIONS REGARDING THE POSSIBLE IMPACTS FROM THE
REMNANTS OF LEE AND KATIA. WHILE THE LATEST GUIDANCE SUGGESTS THAT
THE BULK OF THE MOISTURE FROM KATIA WILL LIKELY STAY WELL EAST OF
OUR CWA THURSDAY AND FRIDAY...THE UPPER LEVEL REFLECTION OF WHAT IS
LEFT OF LEE MAY STILL BRING A FEW SHOWERS TO PARTS OF THE CWA.

FOR SATURDAY AND SUNDAY...IT LOOKS LIKE THE TROPICAL SYSTEM WILL BE
FAR ENOUGH TO THE EAST...WHILE HIGH PRESSURE SETTLES SOUTH ACROSS
NEW YORK STATE. THEREFORE...WILL INDICATE DRY CONDITIONS FOR NOW.
TEMPERATURES WILL BE SEASONABLE WITH DAYTIME HIGHS IN THE 70S AND
OVERNIGHT LOWS IN THE 50S.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WERE FOUND ACROSS THE VAST MAJORITY OF WESTERN AND
NORTH CENTRAL NEW YORK EARLY THIS EVENING...BUT AS THE NIGHT
PROGRESSES...A SLOW MOVING COLD FRONT WILL SETTLE OVER THE REGION
AND HELP TO DETERIORATE CONDITIONS TO MVFR (IFR SOUTHERN TIER).

SHOWERS WILL BECOME MORE WIDESPREAD DURING THE COURSE OF
TONIGHT...WITH EMBEDDED THUNDERSTORMS PRODUCING HEAVY DOWNPOURS.
WINDS WILL ALSO VEER FROM A DEEP SOUTHWESTERLY FLOW TO MORE OF A
NORTHWEST FLOW.

ON MONDAY...A NORTHERLY LOW LEVEL FLOW WILL HELP TO KEEP PLENTY OF
UPSLOPE CLOUDS ACROSS THE REGION. THIS WILL KEEP CIGS AT MVFR LEVELS
INTO AT LEAST THE MIDDAY HOURS (IFR SRN TIER) BEFORE SLOW
IMPROVEMENT IS FORECAST FOR THE AFTERNOON AND EVENING. THE WEALTH OF
CLOUDS WILL BE ACCOMPANIED BY SOME SHOWERS...ESPECIALLY SOUTH AND
EAST OF THE NIAGARA FRONTIER.

OUTLOOK...
MONDAY NIGHT...MVFR CIGS PERSISTING AND POSSIBLY LOWERING BACK TO
IFR.
TUESDAY...IMPROVEMENT TO VFR.
WEDNESDAY THROUGH FRIDAY...MAINLY VFR WITH PERIODIC CHANCES OF
SHOWERS.

&&

.MARINE...
SOUTHWESTERLY WINDS OF 10 TO 20 KNOTS AHEAD OF A COLD FRONT WILL
PERSIST THIS EVENING...THEN WILL WEAKEN AND VEER TO NORTHWESTERLY
AND EVENTUALLY NORTHERLY FOLLOWING THE PASSAGE OF THE FRONT LATER
TONIGHT AND MONDAY MORNING. ALL IN ALL...CONDITIONS WILL REMAIN
BELOW SMALL CRAFT ADVISORY CRITERIA...THOUGH A FEW PERIODS OF CHOPPY
WAVES WILL BE POSSIBLE EARLY THIS EVEING AND AGAIN ON MONDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJR/RSH
NEAR TERM...JJR/RSH
SHORT TERM...TJP
LONG TERM...TJP
AVIATION...RSH
MARINE...JJR/RSH
Hazardous weather outlook, Sep 4, 7:47 PM EDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
747 PM EDT SUN SEP 4 2011

NYZ001>008-010>014-019>021-085-052100-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
747 PM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TONIGHT.

A PERIOD OF LOCALLY HEAVY RAIN IS ALSO POSSIBLE THROUGH TONIGHT...
WITH LOCALIZED MINOR FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-052100-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
747 PM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

In the hours before

Special weather statement, Sep 4, 8:42 PM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
842 PM EDT SUN SEP 4 2011

NYZ001-002-010>012-085-050245-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE
842 PM EDT SUN SEP 4 2011

...HEAVY RAINFALL EXPECTED THE REST OF THE EVENING...

AT 840 PM AN AREA OF SHOWERS AND THUNDERSTORMS WAS OVER EASTERN
LAKE ERIE AND THE NIAGARA PENINSULA. THE ACTIVITY WILL BE ENTERING
ERIE AND NIAGARA COUNTIES BY 9, AND GENESEE AND ORLEANS COUNTIES
BY 10. A PROLONGED PERIOD OF OCCASIONAL TORRENTIAL DOWNPOURS IS
EXPECTED ACROSS AREAS NORTH OF HAMBURG AND ATTICA. POOR DRAINAGE
FLOODING AND SIGNIFICANT PONDING ON AREA ROADWAYS CAN BE EXPECTED
THROUGH MIDNIGHT.
Special weather statement, Sep 4, 9:20 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
920 PM EDT SUN SEP 4 2011

NYZ019>021-050330-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE
920 PM EDT SUN SEP 4 2011

...HEAVY RAIN MOVING INTO THE SOUTHERN TIER...

AT 920 PM AN EXTENSIVE AREA OF SHOWERS AND THUNDERSTORMS WAS
ABOUT TO ENTER CHAUTAUQUA COUNTY FROM LAKE ERIE AND NORTHWEST
PENNSYLVANIA. THE RAIN WILL OVERSPREAD THE ENTIRE SOUTHERN TIER
THROUGH THE REMAINDER OF THE EVENING. MOST LOCATIONS WILL BE PRONE
TO FREQUENT DOWNPOURS. LOCALIZED POOR DRAINAGE FLOODING, ALONG
WITH SIGNIFICANT PONDING ON AREA ROADWAYS CAN BE EXPECTED AS THE
RAIN SHIELD ADVANCES FROM WEST TO EAST. EASTERN CATTARAUGUS AND
ALLEGANY COUNTIES WON'T SEE THE HEAVY RAIN ARRIVE THERE UNTIL
BETWEEN 1030 PM AND 11.
Special weather statement, Sep 4, 11:32 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1132 PM EDT SUN SEP 4 2011

NYZ004>008-050500-
CAYUGA NY-JEFFERSON NY-LEWIS NY-OSWEGO NY-WAYNE NY-
1132 PM EDT SUN SEP 4 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LARGE AREA OF MODERATE RAIN WITH EMBEDDED THUNDERSTORMS
  PRODUCING VERY HEAVY DOWNPOURS. THE STORMS ARE MOVING NORTHEAST AT
  25 MPH. MOST AREAS WILL RECEIVE AT LEST A HALF INCH OF RAIN
  BETWEEN 11:30 AND 1 AM...WITH SITES UNDER THE DOWNPOURS PICKING UP
  AS MUCH AS 2 INCHES. THIS WILL RESULT IN PONDING OF WATER ON
  ROADWAYS WITH SOME POOR DRAINAGE FLOODING.

LAT...LON 4357 7518 4342 7553 4348 7581 4333 7588
      4311 7723 4330 7710 4330 7691 4337 7695
      4332 7679 4353 7642 4354 7623 4380 7624
      4390 7645 4390 7614 4410 7638 4424 7612
      4430 7614 4441 7585 4410 7516 4362 7510

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 10:32 PM EDTAreal Flood AdvisoryBUFErie, Genesee, Wyoming3 hr
Sep 5, 1:28 AM EDTSpecial Weather StatementBUFJefferson, Lewis, Oswego92 min
Sep 5, 3:31 AM EDTSmall Craft AdvisoryBUF6 hr

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.